January 14, 2011
Cases of liver failure associated with acetaminophen overdose have prompted the U.S. Food and Drug Administration (FDA) to lower the allowable amount of the drug in prescription pain relievers and require a warning about liver toxicity on the label.
Acetaminophen, also called paracetamol and APAP, is an analgesic-antipyretic drug used to relieve pain and reduce fever. It is available in an extensive number of acetaminophen products. It is available over-the-counter as a stand-alone product and combined with other medications such as cold medicines and cough syrup. It is available in higher dosages and combined with other drugs, such as opioids, in prescription medications.
In an FDA release today, the agency announced that it is asking manufacturers of prescription acetaminophen products to include no more than 325mg in each pill. This also affects combination prescription pain-reliever products such as codeine (Tylenol with Codeine), oxycodone (Percocet) and hydrocodone (Vicodin).
The new rules apply only to prescription acetaminophen products. OTC products are unaffected.
Due to continued reports of liver injury, the FDA is also requiring a black box warning, the agency’s strongest warning, added to labeling of prescription acetaminophen products to warn people of the potential risk for severe liver injury.
“FDA is taking this action to make prescription combination pain medications containing acetaminophen safer for patients to use,” said Sandra Kweder, M.D., deputy director of the Office of New Drugs in FDA’s Center for Drug Evaluation and Research (CDER). “Overdose from prescription combination products containing acetaminophen account for nearly half of all cases of acetaminophen-related liver failure in the United States; many of which result in liver transplant or death.”
Symptoms of acetaminophen overdose may include abdominal pain, appetite loss, coma, convulsions, diarrhea, irritability, jaundice (yellowing of the skin or whites of eyes), nausea, sweating, upset stomach or vomiting. These symptoms can occur 12 hours or more after ingesting the acetaminophen. Anyone who suspects they or a loved one has suffered an acetaminophen overdose must seek immediate medical attention by calling 911 or the National Poison Control Center at 1-800-222-1222.
According to a new FDA Consumer Update entitled “New Steps Aimed at Cutting Risks from Acetaminophen” released today, consumers can help reduce the risk of adverse effects from acetaminophen by
- taking opioid/acetaminophen combination products only as prescribed by a health care professional
- not taking more of an acetaminophen-containing medicine than directed
- carefully reading all labels for prescription and OTC medicines and asking the pharmacist if your prescription pain medicine contains acetaminophen
- not taking more than one product that contains acetaminophen at any given time
- not drinking alcohol when taking acetaminophen
- stopping your medicine and seeking medical help immediately if you
- experience allergic reactions such as swelling of the face, mouth, and throat; difficulty breathing; itching; or rash
- think you have taken more acetaminophen than directed
- not taking more acetaminophen than the maximum daily dose of 4,000 milligrams (4 grams)
- not trying to calculate the total amount of acetaminophen you take each day. Instead, talk to your health care professional about all of the medications—prescription and OTC—you are taking and which include acetaminophen
“There is no immediate danger to patients who take these combination pain medications and they should continue to take them as directed by their health care provider,” said Kweder. "The risk of liver injury primarily occurs when patients take multiple products containing acetaminophen at one time and exceed the current maximum dose of 4,000 milligrams within a 24-hour period.”